Two additional drug products from the New England Compounding Center may be contaminated, the U.S. Food and Drug Administration alerted health care providers on Oct. 15. The agency said two patients may have been infected with fungal meningitis by the suspect products: triamcinolone acetonide (an injectable steroid) and cardioplegic solution (used during open heart surgery).
The agency advised health care providers to contact patients who received any injectable medication made by NECC, or any cardioplegic solution sold or made by NECC after May 21, and ask them to contact a care provider immediately if they experience any symptoms of meningitis or infection. Providers also should report potential infections to the FDA's MedWatch Safety Information System.
For updates on the federal investigation and outbreak and a complete list of NECC compounded products, visit www.fda.gov or www.cdc.gov. NECC recalled three lots of a potentially contaminated injectable epidural steroid (methylprednisone acetate) on Sept. 26 after some recipients developed fungal meningitis. On Oct. 4, the FDA advised providers not to use any NECC products, and on Oct. 6, NECC expanded its recall to all of its products.